HELP!! Anyone had a problem with Statins and leg pain??

Has anyone had a problem with Simvastatin and muscle pain in legs? My GP put me on them for my cholesterol (it is high!), but within a week I was getting pains in my lower legs/feet, I could hardly walk never mind run! I decided to go back to week 1 so that I didn't put too much strain on my muscles, but the pain got so bad that I have stopped taking the tablets,( haven't told GP yet), I am now on wk 3 and the pains are easing off slowly. Has anyone else been successful in using diet and exersize to reduce their cholesterol?. I really love running and don't want to give it up for the sake of a tablet if there is another way!

13 Replies

  • Hi- a few years ago my cholesterol was high but I really didn't want to take statins. So, I changed my diet and started going to the gym. After six months, at my next check my cholesterol was low enough for my GP to not be concerned. Since then, my diet became a bit less strict shall we say, and I stopped going to the gym as I found it a bit boring. I have no idea what my cholesterol is now. I started this programme in January and my diet has become fairly healthy again and I have lost a few pounds in weight, although that wasn't really my intention. I will have to go back and get another check just out of interest. But, I do believe it is possible for some people to reduce their cholesterol with diet and exercise. My doctor gave me a 'healthy foods sheet', most of which is common sense but small changes you make may make all the difference. Good luck, I wouldn't want to stop running now either! x

  • It's not "for the sake of a tablet", it's "for the sake of not dying a terribly painful death" or "for the sake of not having to have a bypass operation next week".

    Sorry if I sound far more harsh than polite, but please, please, do not just stop taking medication that the doctor has given you. Go back to the GP and explain the side effects to him. There might be umpteen different kinds of pills with different kinds of side effects he can try instead. Please don't risk your health. We need you here far too much for that!

  • Thanks for the sound advice Tomas-sorry didn't mean to sound so flippant about the medication, am intending to see GP this week, just thought if others have had success with exersize and diet I would have a positive argument for trying that too, if that makes sense.

  • Exercise and a healthy diet can certainly lower your cholesterol but you really need to discuss it with your GP or practice nurse (the nurse usually has longer appointment times so can go into it a bit more with you). Cholesterol is only one component of a cardiovascular disease risk assessment so it really is important that you make a really informed decision about whether or not to carry on taking it or switch to another one. Hope that helps.

  • Thanks Khrissy, I have just recently had screening and it's my cholesterol that's the prob.,I'm fairly low risk apart from that, I'm due to see GP this wk so hopefully will get sorted.

  • Do you know what your score is? And what level your cholesterol is? Send me a private message if you are happy to tell me but don't want to tell the world!

  • Not sure what I scored-GP and np just said my bp etc and not smoking meant I had low risk- my cholesterol was 8.3 which I know is high (used to work for GP 11 yrs mainly dealing with test results and screening), I am also taking Pizotifen (for cluster headaches) and am struggling with weight gain because of that- have been on low gi diet for last month and am losing about 1lb per wk (W/W didn't work for me).I'm trying hard not to give up running as feel that really helps, but the pain in legs has been so bad I couldn't do my usual run, sorry this is a bit rambling!!!

  • I'm sure I read that muscle pain is a common side effect of statins but I don't think you have to put up with it as there are loads of different statins so hopefully your GP will be able to find one that suits you better. Good luck ,

  • I agree that it is probably not a good idea to stop taking medication without discussing this with your GP. You might want to do a bit of research into statins as well. My husband is on statins and was originally put on Lipitor. A couple of years down the line and the GP changed him to the one you are on. As it happens, I just at that time read an article about GP's taking people off Lipitor and putting them on cheaper brands to save money but that some of the cheaper ones did have some pretty serious side effects. My husband went to the GP and demanded to be put back on Lipitor. Recently, since we moved, another GP has also tried to change him to a cheap statin but, again, my husband demanded his Lipitor. You might also like to google 'Dr John Briffa' as he is a fully qualified medical doctor but specialises in nutritional medicine and has lots of information about all sorts of things. He's had quite a lot to say recently in his blogs and newsletters about statins. It might just help to back up your argument when you see your GP. Good luck and best wishes.

  • muscle aches are a common recognized side effect of statins. Do speak to your gp - he knows your blood results, medical history etc. I'm sure they would want to do all they can to keep you exercising. Good luck. Linda

  • Thanks Linda will see GP later this week so hopefully sort it out!

  • Yes, statins can cause muscle pains. Though this is not of much concern you should let your doctor know about it. Your doctor should know because there is a severe form of muscle pain which causes inflammation. It is rare. Also let your doctor know if you feel any weakness and tenderness, which you are not able to explain. You might be recommended for a blood test where creatine kinase (CK) is measured. This substance is released in the blood when the muscles get inflamed or damaged. In case the CK levels are five times more than the normal then you might be recommended to stop statins. Once the CK levels are normal again your GP might ask you to resume statins but at a lower dose.

  • Thanks for your reply! I went back to GP and now take Atorvastatin which has solved the muscle problem- so much so that I ran and completed the pretty muddy race for life this year and run 3 times a week with no problems!!

You may also like...